|Antihypertensive (Diovan) and Cycling||Rik|
May 26, 2003 6:11 PM
|As a result of recent changes in the guidelines for diagnosing hypertension, my once borderline blood pressure has placed me in the mildly hypertensive class. My physician is starting me on Diovan (Valsartan)which he says is a newer class of drugs (an ARB, I believe)with few side effects and one that should have no effect on my performance as a racing cyclist or runner. I know that this issue has been discussed here before but I've not seen this drug mentioned so just wondered if anyone here has any experience with the drug and its effect on athletic performance. Thanks.|
|You betcha!||Mel Erickson|
May 27, 2003 6:19 AM
|I've been on Diovan HCT for close to two years. Just recently switched to the straight variety, the model that does not contain hydrochlorothiazide (HCT). My concern was that the dieuretic (HCT) would lead to dehydration while cycling. Besides, I didn't like peeing every half hour. I have no discernable side effects whatsoever, other than it controls my blood pressure. I tried several drugs before Diovan. They gave me a dry, hacky cough. Very irritating. Diovan controls my blood pressure without the cough. It hasn't limited my cycling in any way.|
|Works for me||Bluesref|
May 27, 2003 9:33 AM
|Yeah Diovan w/HCL here. I was concered to see all the warnings including sunlight exposure. My HCP said it was dure to the diaretic and said as long as I hydrate enough not to worry.
As for performance I haven't seen any hiderances but then I don't compete or really train...its supposed to be FUN Right!?!
|You should be good.||eyebob|
May 27, 2003 10:03 AM
|angiotensin II antagonists help to relax the smooth muscles to allow for better blood flow. THey are not known to block any of th important hormone receptors (like beta blockers and calcium channel blockers) so you shouldn't notice any effect on either your endurance or your power.